Does the birth control patch have cardiovascular side effects?

Q: Does the birth control patch have cardiovascular side effects like abnormal or fast heart rates?

A: Not really – or at least no more than oral contraceptive pills.  The patch does deliver more estrogen than oral contraceptive pills, so you tend to get more side effects like breast tenderness and nausea with the patch.  These tend to go away after a few months.

Reasons not to use the patch are the same as those for other forms of birth control that contain the hormones estrogen and progestin: history of blood clots, a tumor that responds to estrogen (like some forms of breast cancer) and liver disease (like hepatitis or cirrhosis).  And obviously, women who have a history of sensitive skin or skin diseases like eczema or psoriasis would probably want to avoid using the patch as well.

Research has shown that the most common side effects of the patch (other than unscheduled bleeding) are:

  • Breast symptoms (22%)
  • Headache (21%
  • Application site reactions (17%)
  • Nausea (17%)
  • Upper respiratory tract infection (10%)
  • Painful periods (10%)

Fewer than 2% of the women in these studies felt that these side effects were bad enough to stop using the patch[1].

The Women’s Services clinical staff at Student Health Services can help you manage all forms of birth control, including the patch.  You can make an appointment to discuss your birth control questions with them any time!

John A. Vaughn, MD (OSU SHS)

[1] UpToDate Online 17.3

Leave a Reply

Your email address will not be published. Required fields are marked *